Tuberculosis continues to remain a huge healthproblem worldwide and said to be the leading cause of death from a singleinfectious agent 1.The currently recommended treatment for tuberculosisinclude five essential anti TB drugs namely isoniazid,rifampicin,pyrasinamide,ethambutol and streptomycin. Drug induced hepatotoxicity is the most adverseand frequent side effect of anti -TB medications and may reduce effectivenessof treatment by interrupting treatment regimens 23and leads to drugdiscontinuation in 11% of patients treated with standard anti-TB regimen4.Amongthe anti -TB drugs isoniazid,rifampicin, pyrazinamide have the potential for hepatotoxicity withpyrazinamide being the most hepatotoxic followed by isoniazid and rifampicin.
. Reportedincidence of drug induced hepatotoxicity significantly vary across the worldwith value of 2%-28% and may be contributed by many factors including advancedage, underlying liver disease, history of alcoholism, acetylatorphenotype,hepatitis B, C, and human immunodeficiency virus infection, extensivedisease, hypoalbuminaemia; pregnant or within 3 months postpartum, slowacetylator status of the N-acetyltransferase 2 (NAT2) gene and polymorphism ofcytochrome P450 35.In fact our patient had not investigated for all those co morbidities because of limitedresources and we could not identify any risk factors with the investigationsdone so far which make her more vulnerable to DILI. The liver is central to the metabolism anddetoxification of virtually every foreign substance including anti -tuberculosisdrugs, and is consequently more vulnerable to injury. However, exact biochemicalmechanism and pathogenesis of anti-tuberculosis treatment inducedhepatotoxicity yet remain unclear 5.
Few mechanisms by which anti TB drugs causeshepatotoxiciy have been described and they are idiosyncratic damage ,dose-dependenttoxicity; induction of hepatic enzymes, drug-induced acute hepatitis andallergic reactions. Idiosyncratic hepatotoxiciy occur independent of the drugdose administered and dose dependent hepatotoxiciy is the hepato-cellulardamage depends on the drug dosage used 67. Although baseline liver function tests recommended inall patients before starting antiTB drugs, due to limited resources, it is recommendedto be done in at least those who are at risk of developing hepatotoxicity as inpatients chronically consume alcohol, take concomitant hepatotoxic drugs, haveviral hepatitis, other pre-existing liver disease or abnormal baseline liverchemistry, pregnant or within 3 months postpartum and in HIV co infection.Liver function tests should be arranged if they develop toxic features ofhepatitis like nausea, vomiting, icterus with or without hepatomegaly while on ATT8.Diagnosis of drug induced liver injury ( DILI) isbased on presence of symptoms along with increase level of either transaminasesor serum bilirubin or both and should besuspected if at least one of the following criteria is present910 I. A rise of five times the upper limit ofnormal levels (50 IU/L) of AST and/or alanine aminotransferase (ALT) withoutany clinical symptoms. II. Arise in the level of serum total bilirubin 1.
5 mg/dl( >27umol/l) III. A rise of three times the upper limit ofnormal levels (50 IU/L) of AST and/or alanine aminotransferase (ALT) withclinical symptoms. IV.
Any rise of AST/ALTfrom pre-treatment level with toxic symptoms such as anorexia, nausea, vomitingand jaundice. It is important torule out other possible causes of hepatitis like viral hepatitisbefore the diagnosis of anti -TB drug induced hepatitis is made. However it isimportant not to withhold ATT prematurely as well as not to wait till patient develophepatic encephalopathy. If ATT induced hepatotoxicity is suspected, all ATTdrugs should be withheld and if it is considered insecure to stop ATT, analternative non-hepatotoxic regimen consisting of streptomycin, ethambutol anda fluoroquinolone should be initiated.It is essential to wait for liver function tests to dropup to base line and clinical symptoms to resolve before reintroducing theanti-TB drugs. Once patient improve clinically and biochemically, drugs areintroduced one at a time while monitoring clinical symptoms and LFT.
. Ifsymptoms recur or liver function tests start to rise as the drugs arereintroduced, the last drug added should be omitted 8.The type of alternative regimen depends on whichanti tuberculosis drug is implicated as the cause of DILI.
Most effective andaccepted strategy for management of disease is quick identification of the DILI, withholding ATT along with supportive care, identification of theoffending agent, rapid introduction ofthe modified regimen and thorough knowledge on the expected natural history57. Usual TBtreatment regimen consist of initial intensive phase of two months which targetrapid killing of organisms and continuation phase of four months with fewerdrugs which eliminates remaining bacilli. Introduction of pyrazinamide andrifampicin in to TB treatment regimen has shortened the duration of treatment.In fact our patient requires longer period of ATT than usual with alternativeregimen because both pyrazinamide and rifampicin is contraindicated.In addition to above facts, it was essential to investigateextensively to find out the etiology for both our patient and her partner beinggetting relapses/ reinfecion. HIVscreening was negative in both partners and repeat retroviral screening wasplanned in three month time to detect if any viruses were in window period.
Repeat test was also negative in our patient .Drug resistant TB was also apossibility which was excluded by AFB culture and drug susceptibility testing. Environmentfactors were closely assessed with regard to TB and ventilation ?????????? ………………………………………………………………………………………………………………………………………………….. All the house hold and non-house hold contacttracing was negative without revealing undiagnosed TB cases which could havebeen a source of infection. ConclusionOn admission, our first differential diagnosis was thatshe had suffered an ATT induced hepatitis following CAT 11 treatment even thoughpatient never developed drug induced hepatitis during CAT 1 therapy for previousattack of TB.
She did not reveal any co morbid factors to develop DILI either. Howeverthe absence of risk factors does not imply that patient does not susceptible fordrug induced hepatotoxicity .So clinicians should aware and always suspect DILIas potentially fatal adverse effects associated with anti –TB drugs and it is recommendedto obtain pre treatment LFT in every patient with prompt interfering whenever DILIis suspected. Further more patients, relatives and DOT providers should be educatedon toxic features, and at each clinic visit side effects should be assessed as toreduce mortality along with morbidity.